An open-label study of guanfacine (1.5 mg/d), an a-adrenergic agonist, in 10 children with TS + ADHD, aged 8 to 16 years, was reported from the Yale University School of Medicine, New Haven, CT, and Johns Hopkins Medical Institutions, Baltimore, MD. At 4 to 20 weeks follow-up, significant decreases were observed in commission errors and omission errors on Continuous Performance Tests, and the severity of motor and phonic tics was also decreased. Side effects occurred in all patients and included transient fatigue, headaches, insomnia, and sedation. [1]

COMMENT. The authors recommend guanfacine as a safe alternative to stimulants and without the hypotensive or sedative effects of clonidine in the treatment of ADHD complicated by Tourette’s syndrome.

Risperidone, a neuroleptic with both serotonin- and dopamine-blocking properties, reduced tic frequency and intensity in seven children and adolescents with Tourette’s syndrome and chronic motor tic disorders. Weight gain was the most frequent side effect. [2]